Thunderstorm Wind, Bradford
- When
- May 31, 4:00 PM EST
- Where
- Bradford County, Warren Center
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.933, -76.167
Trees and wires down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 31, 2:20 PM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 320 PM EDT FRI MAY 31 2002 ACTIVE AFTERNOON WITH SEVERE WEATHER ONGOING. MAIN UPPER LOW MOVING ACROSS SE ONTARIO WITH SEVERAL SHORTWAVE TROUGHS MOVING ACROSS NY. A DRY SLOT ALOFT HAS MOVED OVER WRN NY...JUST EAST OF THE SURFACE COLD FRONT...AND STORMS ARE JUST BEGINNING TO FIRE IN THIS AREA. THE CONVECTION SHOULD LAST INTO EARLY THIS EVENING...THEN QUICKLY COME TO AN END AS THE COLD FRONT MOVES THROUGH THE AREA. SKIES WILL BECOME MOSTLY CLEAR OVERNIGHT WITH TEMPS FALLING INTO THE 50S. SATURDAY..MOSTLY SUNNY FOR MOST OF THE DAY WITH HIGHS NEAR 80. A STRONGER COLD FRONT WILL APPROACH FROM THE NORTHWEST LATE IN THE DAY...BUT THERE WILL BE MUCH LESS MOISTURE TO WORK WITH THAN TODAY... SO EXPECT ONLY SCATTERED CONVECTION TO FORM ACROSS THE NRN HALF OF OUR AREA. WITH INVERTED-V SOUNDINGS AND LOW WBZ VALUES WE COULD SEE A FEW STRONG/SEVERE STORMS. SAT NIGHT..THE COLD FRONT MOVES THROUGH AS WELL AS A DECENT SHORTWAVE ALOFT...SO WILL MENTION SCATTERED TSTORMS IN ALL ZONES. SUNDAY..IT WILL BE A BREEZY AND COOL DAY WITH HIGHS RANGING FROM THE UPPER 50S NORTH TO NEAR 70 SOUTH. EXTENDED (SUN NIGHT-FRI)..THE UNSETTLED PATTERN WILL CONTINUE WITH CHANCES OF RAIN SOMEWHERE IN OUR AREA EVERY DAY EXCEPT SUN NIGHT AND THURSDAY. WORK ZONES SOON. ZONES BY 345 PM. .BGM...NONE. VAN AUSDALL
NYZ005-009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040- 043-044-047-048-312115- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1130 AM EDT FRI MAY 31 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING OVER PORTIONS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. A COLD FRONT WILL MOVE THROUGH CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA THIS AFTERNOON AND EVENING. THE ATMOSPHERE ACROSS THE REGION REMAINS MOIST AND UNSTABLE. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF THE APPROACHING FRONT. THE STORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY DURING THE AFTERNOON AND EVENTUALLY ORGANIZE INTO A LINE AS THE FRONT PASSES. THE PRIMARY SEVERE WEATHER THREAT WILL BE FROM THUNDERSTORM DOWNBURST WINDS. SOME AREAS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA REMAIN SATURATED FROM THE HEAVY RAINFALL THAT OCCURRED ACROSS THE AREA SINCE MONDAY. THE STORMS THAT MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL...SO FLASH FLOODING IS POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
NYZ045-046-311815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 115 PM EDT FRI MAY 31 2002 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS NEAR CINCINNATUS....OR ABOUT 3 MILES NORTHWEST OF MC DONOUGH....MOVING EAST AT 40 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...NORWICH AND PRESTON AT 130 PM...SOUTH NEW BERLIN AND HOLMESVILLE AT 145 PM...LAURENS AND MORRIS AT 200 PM...PORTLANDVILLE AND MT VISION AT 215 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. NICOSIA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 209 PM EDT FRI MAY 31 2002 ...A BROKEN LINE OF THUNDERSTORMS WITH GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF THUNDERSTORMS WITH GUSTY WINDS AND HAIL FROM 38 MILES NORTHEAST OF STAMFORD TO 8 MILES SOUTHWEST OF MONROETON... MOVING EAST AT 40 MPH. THE BROKEN LINE OF THUNDERSTORMS WILL BE NEAR... MARYLAND AND KIRKWOOD AT 215 PM. WINDSOR AND DAVENPORT AT 220 PM. WYALUSING AND GREAT BEND AT 225 PM. MONTROSE AND MEREDITH AT 230 PM. SUSQUEHANNA AND NEW MILFORD AT 235 PM. AUBURN CENTER AND WALTON AT 240 PM. MESHOPPEN AND MEHOOPANY AT 245 PM. GIBSON AT 250 PM. TUNKHANNOCK AND LAKE CAREY AT 255 PM. NICHOLSON AND ROXBURY AT 300 PM. ANY THUNDERSTORM ALONG THIS LINE OF STORMS HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. NICOSIA
NYZ009-018-037-036-017-016-015-022-023-024-055-025-044-056-045-046- 057-062-312300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 220 PM EDT FRI MAY 31 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 700 PM EDT FOR THE FOLLOWING COUNTIES: ONEIDA NY... ONONDAGA NY... MADISON NY... CAYUGA NY... SENECA NY... YATES NY... STEUBEN NY... SCHUYLER NY... CHEMUNG NY... TIOGA NY... TOMPKINS NY... CORTLAND NY... BROOME NY... CHENANGO NY... OTSEGO NY... DELAWARE NY... SULLIVAN NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT. VAN AUSDALL
PAZ038-039-040-048-044-043-047-010000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 300 PM EDT FRI MAY 31 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES: BRADFORD PA... SUSQUEHANNA PA... WAYNE PA... PIKE PA... LACKAWANNA PA... WYOMING PA... LUZERNE PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT. VAN AUSDALL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
427 PM EDT FRI MAY 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM 2 N OWEGO NY WIND DAMAGE
05/31/02 TIOGA NUMEROUS TREES DOWN
0405 PM 5 E OWEGO NY WIND DAMAGE
05/31/02 TIOGA LARGE TREE SHEARED OFF AND
LANDED ON TRAILER
0410 PM 2 N OWEGO NY WIND DAMAGE
05/31/02 TIOGA ROOF BLOWN OFF
0350 PM VAN ETTEN NY .75 INCH HAIL
05/31/02 TIOGAThe Binghamton radar (KBGM), 33 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees and wires down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299521.